Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Experienced sundowner's syndrome after major surgeries. Should I be worried?

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
is sundowners syndrom anything to worry about? I have experienced this twice following major surgery.
Posted Fri, 22 Nov 2013 in Men's Health
Answered by Dr. Preeti Parakh 1 hour later
Brief Answer: Yes, but only when it is present. Detailed Answer: Hi, Welcome to Healthcare Magic! Sundowner's syndrome is just a kind of delirium and is common in the elderly after major surgeries. It occurs because of heavy dose of anaesthetic or because of electrolyte disturbances or because of the medications that one is on. Febrile illness and brain disease can also cause it. It is called sundowner's syndrome because the confusion and abnormal behavior worsen in the nighttime. It gradually improves when the probable cause is treated. In simple words, it is just a manifestation of an underlying pathology, but not an independent disease in itself. It is a cause for worry when one is suffering from it because it increases the risk of mortality. The elderly often have difficulty in coming out of it and sometimes it can last for months. But once you come out of it, then you need not worry about it. However, you have an increased risk of suffering from it again when you undergo any major surgery or have any major illness. I hope this clarifies things for you. Please feel free to ask if you need any other clarifications. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor